Bupropion-Induced Tinnitus: I Feel Like My Life Is Ruined

Discussion in 'Support' started by Summersadness, Oct 7, 2020.

    1. Summersadness

      Summersadness Member

      Tinnitus Since:
      09/2020
      Cause of Tinnitus:
      Bupropion
      :cry::cry::cry: I’ve been dealing with severe depression ever since my back surgery in June. I decided I needed help (now I feel like that was a terrible idea) and contacted a psychiatrist. She immediately put me on 150 mg of Bupropion.

      Three days later the tinnitus started. It’s been nearly two weeks. My GP agrees my tinnitus is from the medication and said there’s nothing that can be done but wait and see. I can’t handle it.

      I feel betrayed by my psychiatrist because she NEVER mentioned this side effect - I deal with tinnitus on a semi regular basis because of overproduction of ear wax and it cripples me every time (but after a cleaning at least it used to go away for a long while).

      I know I’m sensitive to it and never would have taken the drug if I thought it could cause permanent tinnitus. I sought help and now I’m worse off than before.

      One of my only ways to ease the depression before this was to read in a quiet room.

      Now there’s no quiet ever and I can’t read without being mega distracted and distressed by my tinnitus.

      I don’t think it will ever go away - from what I’ve read online most people who get tinnitus from Bupropion never heal. I’m so upset and lost and scared.

      Do you really habituate to this? Will I ever feel normal again? The noise is so sharp and it never stops! I can’t believe this is happening... :cry:
       
      • Hug Hug x 5
    2. GBB

      GBB Member

      Location:
      NYC
      Tinnitus Since:
      2020
      Cause of Tinnitus:
      Microsuction / Additional Acoustic Trauma in Close Proximity
      There is a success story on here of a guy reducing his Bupropion induced tinnitus. I believe he still continues to improve. Sorry you’re in this situation - I think your odds are better than people with noise-induced tinnitus. I’m not one of those people who will say just get used to it - I wholeheartedly hope you escape this affliction and think you have a fighting chance.
       
    3. astaff14

      astaff14 Member

      Tinnitus Since:
      03/2018
      Cause of Tinnitus:
      Earwax/Botched Irrigation/Noise Trauma
      So sorry this happened to you. I know it’s really hard to get used to chronic tinnitus at first and it’s certainly exacerbated by the stress of it, and likely by the depression you were suffering initially. I do believe that habituation is often possible with this, I’ve seen stories here of even those with screaming loud horrible tinnitus get back to living their lives, though I think you have hope for a cure of it or at least a volume lowering.

      I’ve had tinnitus for about 2.5 years and had a worsening last year that debilitated me for a few months and has made me more sensitive to this day but I’ve gotten quality of life back and have learned to not get angry/upset by the tinnitus for the most part.

      It’s hard, it sucks but it can be done. I would recommend seeing a different psych but perhaps staying off the meds. Best of luck and well wishes to you.
       
      • Like Like x 1
    4. AUTHOR
      AUTHOR
      Summersadness

      Summersadness Member

      Tinnitus Since:
      09/2020
      Cause of Tinnitus:
      Bupropion
      Thank you both. Your responses encourage me. I’m trying to keep positive but it’s so hard, especially when it gets particularly sharp. Mine has been fluctuating between bad and piercing awful sharp. Right now it’s super high-pitched.
       
      • Hug Hug x 2
    5. T_Almost_Gone
      Mellow

      T_Almost_Gone Member Benefactor

      Tinnitus Since:
      March 2020
      Cause of Tinnitus:
      Bupropion nalextrone
      Hi, sorry this is happening to you. The above is not true.

      Don't let other people's stories who've had it long term panic you. You don't know if they had low volume tinnitus before the incident and you don't know if they switched to another antidepressant which could be perpetuating the situation.

      Please read my thread. It is very likely that as the drug leaves your body the tinnitus will reduce in volume and intensity. You were only on it for 3 days? That's good. I've read medical papers when it stopped in 4 days others several months. I am 21 weeks in and it's slowly improving.

      The 1st few weeks are hell but it will get better. use making sounds from YouTube.

      https://www.tinnitustalk.com/threads/bupropion-induced-tinnitus-—-reduced-by-70.41536/
       
      • Like Like x 1
    6. Rjbookworm
      Brooding

      Rjbookworm Member

      Location:
      Western United States
      Tinnitus Since:
      05/08/2020
      Cause of Tinnitus:
      Ototoxic medication
      Hi there. I'm so sorry that this happened to you. Antidepressant induced tinnitus is tough to deal with because you wish that your doctor--or psychiatrist in your case--had told you about tinnitus as a possible side effect.

      I've had tinnitus since a few days before Mother's Day, and while it's been a roller coaster, I'm happy to say that the ringing in my right ear resolved. The ringing in my left ear and head seems to be gradually decreasing.

      My tinnitus was also caused by an antidepressant. You're not alone. So many people on this forum can empathize. @T_Almost_Gone and I can relate. My inbox is open if you'd like support. :huganimation:
       

Share This Page

Loading...